Background: Nucleoside analogues such as lamivudine for chronic hepatitis B have an excellent safety profile while patients are on therapy but reactivation flares occur in 19–50% of patients after stopping therapy, some of whom develop liver decompensation.
Aims: To describe and report three cases who developed fatal hepatitis B reactivation after stopping nucleoside analogue therapy.
Subjects and results: Three patients are described who developed hepatitis B reactivation and liver decompensation after stopping therapy. One of the three patients was participating in a famciclovir trial and the other two were receiving lamivudine therapy for active hepatitis B infection. All three patients had documented hepatitis B flares, and all had hepatitis B virus DNA detected at that time. All patients developed decompensated liver disease despite one patient having had a prior liver biopsy showing absence of cirrhosis. Reintroduction of lamivudine therapy failed to halt progression of liver decompensation even after hepatitis B virus DNA had been demonstrated to be absent. Sequencing for lamivudine resistant mutants in two cases where serum was available failed to show evidence of mutations associated with lamivudine resistance.
Conclusion: Hepatitis B virus reactivation, leading to decompensation and death, are possible complications of treatment withdrawal and patients should be monitored closely if therapy is ceased.
- hepatitis B
- nucleoside analogues
- ALT, alanine transaminase
- AST, aspartate aminotransferase
- CT, computed tomography
- HBsAg, hepatitis B surface antigen
- HBeAg, hepatitis B e antigen
- HBV, hepatitis B virus
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.